Ouch. Brittle bones are bad, but are they worse than cancer?
If you have osteoporosis, you may well be scratching your head over the FDA’s recent report that 23 patients taking Fosamax have developed cancer of the esophagus and that eight of them have died. In addition, European and Japanese authorities have reported 21 cases of cancer in patients taking Fosamax and six in patients taking Actonel or Boniva.
Bisphosphonates such as Fosamax are known to cause espohagitis, inflammation of the esophagus, and patients are told to remain upright for at least half an hour after taking the drug. Diane K. Wysowski of FDA's division of drug risk assessment recommends that doctors not prescribe biophosphonates to patients suffering from esophagitis, which is a possible precursor to esophageal cancer.
The news comes especially hard for breast cancer patients who are taking the popular drug to offset the side-effects of chemotherapy.
It’s important to put this news in perspective. According to the National Institutes of Health osteoporosis currently affects nearly 10 million Americans: since 1995 more than two billion prescriptions have been written for bisphosphonates. 50 cases aren’t so many.
Statistically, the risk is small and patients may well be able to offset it by heeding the instructions to stay upright after taking the drug and by taking dietary precautions against reflux.
Share your strategies for avoiding Fosamax’ side effects.